Nicotinic Acid-Induced Acanthosis Nigricans

September 14, 2005
Jonathan S. Crane, MD

,
Reynold C. Wong, MD

Brown-black discoloration and a soft, velvety papillomatosis of the axillary, inguinal, genital, and neck areas were seen in a 46-year-old man. He had hypertriglyceridemia, for which he had recently begun taking nicotinic acid. After a few days of therapy, he noticed the onset of this asymptomatic hyperpigmentation.

Brown-black discoloration and a soft, velvety papillomatosis of the axillary (shown here), inguinal, genital, and neck areas were seen in a 46-year-old man. He had hypertriglyceridemia, for which he had recently begun taking nicotinic acid. After a few days of therapy, he noticed the onset of this asymptomatic hyperpigmentation.

Dr Reynold C. Wong of Sacramento, Calif, made the diagnosis of nicotinic acid–induced acanthosis nigricans and discontinued the patient's medication for hypertriglyceridemia. Three weeks later, the hyperpigmentation and papillomatosis had nearly resolved.

Related Content:

News | Skin Diseases